Alert archive / Arizona / Tornado Warnings in 2015

Tornado Warning 1, NWS Flagstaff, AZ

June 5, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Jun 5, 2015, 10:51 PM MDT for Navajo County, Arizona. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2015, 10:51 PM MDT (04:51 UTC)
Expired
Jun 5, 2015, 11:15 PM MDT
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 10:55 PM MDTTSTM WND DMG14 E Leupp, AZNICKEL-SIZED HAIL AND HIGH WINDS BROKE WINDOWS AT A RESIDENCE IN THE BIRD SPRINGS CHAPTER.
Jun 5, 11:10 PM MDTHAIL 115 E Leupp, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WFUS55 KFGZ 060451
TORFGZ
AZC017-060515-
/O.NEW.KFGZ.TO.W.0001.150606T0451Z-150606T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
951 PM MST FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 1015 PM MST
    
* AT 951 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 16
  MILES EAST OF LEUPP...OR 19 MILES NORTH OF WINSLOW...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILEPOST 375 ON SR 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3521 11066 3533 11075 3554 11055 3536 11037
TIME...MOT...LOC 0451Z 227DEG 26KT 3531 11068 

$$
JJ
1 follow-up statement
932 
WWUS55 KFGZ 060506
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1006 PM MST FRI JUN 5 2015

AZC017-060515-
/O.CON.KFGZ.TO.W.0001.000000T0000Z-150606T0515Z/
NAVAJO-
1006 PM MST FRI JUN 5 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR WEST
CENTRAL NAVAJO COUNTY...
    
AT 1003 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 13
MILES WEST OF CASTLE BUTTE...OR 22 MILES NORTH OF WINSLOW...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
MILEPOST 375 ON SR 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3525 11058 3533 11068 3551 11054 3542 11043
      3537 11038 3533 11043
TIME...MOT...LOC 0503Z 220DEG 28KT 3533 11059 

$$
JJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Jun 5, 4:00 PM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 5, 4:00 PM MDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST FRI JUN 5 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORMSTHIS AFTERNOON THROUGH SATURDAY. SHOWERS AND STORMS
WILL BE MOST NUMEROUS ACROSS EASTERN ARIZONA. A DRIER AND WARMER AIR
MASS IS EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY AND MONDAY BEFORE
UNSETTLED CONDITIONS DEVELOP AGAIN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE CURRENT FORECAST APPEARS ON TRACK. TROPICAL
MOISTURE IS STREAMING ACROSS ARIZONA AND THE COMBINATION OF DAYTIME
HEATING AND DYNAMICS RELATED TO LOW PRESSURE OVER SOUTHERN
CALIFORNIA WAS RESULTING IN SHOWERS AND THUNDERSTORMS, ESPECIALLY
FROM BLACK CANYON CITY TO PAGE EASTWARD. STEADY SHOWER ACTIVITY HAS
BEEN OBSERVED FROM PAYSON NORTHWARD ACROSS THE EASTERM MOGOLLON RIM.
THERE STILLE IS THE POTENTIAL FOR A FEW THUNDERSTORMS BECOMING
SEVERE. THIS AFTERNOON AND OVERNIGHT SO STAY IN TOUCH.

FURTHER DESTABILIZATION SHOULD OCCUR THIS AFTERNOON WITH ENOUGH
DAYTIME HEATING IN THE PRESENCE OF GRADUAL COOLING ALOFT FROM THE
APPROACHING LOW. THUS EXPECT AN INCREASE IN THUNDERSTORM ACTIVITY
LATER THIS AFTERNOON AND INTO THE EVENING, FAVORING AREAS FROM
PAYSON TO GRAND CANYON EAST. IN ADDITION TO MOISTURE AND
INSTABILITY, THE WIND SHEAR PROFILE ALOFT WILL FAVOR THE DEVELOPMENT
OF A FEW ORGANIZED STRONG TO POSSIBLY SEVERE STORMS THROUGH SATURDAY
MORNING. THE THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTHWARD
TO THE FOUR CORNERS AND UTAH BORDER WITH QUARTER SIZE HAIL AND WINDS
UP TO 60 MPH BEING THE MAIN THREATS.

THE UPPER LOW WILL MOVE INTO SOUTHERN NEVADA ON SATURDAY WITH DRIER
AIR PUSHING EASTWARD AND DECREASING SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY
WITH THE EXCEPTION OF CONTINUED RAIN CHANCES IN THE WHITE
MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN SOUTHERN PORTIONS OF THE FORECAST AREA. IT DOESN'T
APPEAR TO GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY OF NEXT WEEK
WHEN YET ANOTHER PACIFIC TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS NORTHERN ARIZONA
THROUGH SATURDAY. EXPECT PERIODS OF MVFR TO IFR CIGS AND VIS ACROSS
MUCH OF THE REGION. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
UP TO 1 INCH HAIL AND ERRATIC AND GUSTY WINDS NEAR 50KTS. BY
SATURDAY AFTERNOON CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH FROM
WEST TO EAST. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH TO THE WEST AND TROPICAL MOISTURE MOVING IN
FROM THE SOUTH WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH UP TO 1 INCH HAIL AND WIND GUSTS AS HIGH AS 60 MPH. ON
SATURDAY...DRIER AIR WILL FILTER INTO ARIZONA FROM THE
WEST...CAUSING A GRADUAL DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL LINGER
OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS EACH DAY.
DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES FOR SHOWERS
AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM
AVIATION...BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 5, 5:00 AM MDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST FRI JUN 5 2015

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. ACTIVITY IS EXPECTED TO BE MOST NUMEROUS EAST OF A
PAYSON TO GRAND CANYON LINE. IN ADDITION...STRONG VERTICAL WIND
SHEAR WILL LEAD TO THE POTENTIAL FOR SOME STRONG TO POSSIBLY
SEVERE STORMS FROM THIS AFTERNOON THROUGH SATURDAY MORNING. THIS
THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTH TO THE FOUR
CORNERS REGION AND UTAH BORDER. WIND GUSTS IN EXCESS OF 60 MPH
AND HAIL IN EXCESS OF 1.0 INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE MOVES INTO NEVADA ON SATURDAY WITH DRIER AIR
SPREADING EASTWARD AND DECREASING SHOWERS AND STORMS THROUGH THE
DAY. DRIER CONDITIONS RETURN SUNDAY THROUGH EARLY NEXT
WEEK...THOUGH THERE IS POTENTIAL FOR ADDITIONAL MOISTURE OF
TROPICAL ORIGIN TO IMPACT NORTHERN ARIZONA BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:10 PM MDTSevere Thunderstorm WarningFGZGila, Navajo20 min
Jun 5, 6:35 PM MDTSevere Thunderstorm WarningFGZApache, Navajo25 min
Jun 5, 7:50 PM MDTAreal Flood AdvisoryFGZCoconino5 hr
Jun 5, 10:11 PM MDTSevere Thunderstorm WarningFGZCoconino19 min
Jun 5, 10:33 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jun 5, 11:16 PM MDTSevere Thunderstorm WarningFGZNavajo29 min
Jun 6, 12:02 AM MDTSpecial Weather StatementFGZNavajo43 min
Jun 6, 12:21 AM MDTSpecial Weather StatementFGZ24 min
Jun 6, 6:34 AM MDTSpecial Weather StatementFGZ26 min
Jun 6, 6:57 AM MDTSpecial Weather StatementFGZ33 min
Jun 6, 12:53 PM MDTSevere Thunderstorm WarningFGZCoconino22 min
Jun 6, 1:13 PM MDTFlash Flood WarningFGZCoconino62 min

Nearby

Tornado Warnings in Arizona, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.